Current Students

Party Smart

Party safe and reduce the harm of alcohol and drug use by knowing the facts and following essential safety tips.

Alcohol Awareness 

Stay with friends, drink slowly, and don’t mix

  • Stick close to your friends and designate a sober friend who will look after you and the group. 
  • Pace yourself by alternating drinks with a glass of water and sipping.
  • Avoid mixing alcohol with illegal drugs or other harmful substances.

Eat often, drink water, and watch your surroundings

  • Always eat before drinking alcohol and avoid drinking alcohol on an empty stomach.
  • Drink a lot of water before you head out, and keep up your hydration during the party.
  • Keep an eye on any drinks you have, alcohol or otherwise, to ensure you know exactly what is in your drink.

Do only what you are comfortable with

  • Whether you want to party with alcohol or sober, your consent in the matter is the most important.
  • Don't feel pressured to keep up with other drinkers or to play drinking games.

Plan your way home

  • Before you head to the party, create a plan for how you will be getting home, whether it is a designated driver, cab, or train. Walking, cycling, or skateboarding are not safe methods for getting home if you are not sober.

Check-in regularly with yourself

  • Keep in touch with your level of intoxication, and slow down or stop drinking when you feel you've had enough.
  • Tell others when you have had enough.

Choose not to drink.

  • Do other activities in the evenings like watch a movie, sports, volunteer, or spend time outdoors.

Know the signs of alcohol overdose

An alcohol overdose can happen when someone drinks too much alcohol, or a takes a combination of drugs and alcohol. It also looks different depending on the person and the amount consumed and substances involved. 
  • Signs of alcohol overdose

    Constant throwing up (vomiting)
    Throwing up while passed out
    Not waking up after throwing up
    Not responding when being talked to or shouted at
    Fast heart rate
    Not responding to efforts trying to wake the person up
    Not being able to stand up
    Breathing that is slow and sounds like it’s hard for the person to breath
    Skin that is a blue or purplish
    Cold, clammy skin

Fentanyl and Naloxone Awareness 

Fentanyl is a powerful and toxic drug that is often made illegally and sold on the streets or cut into other drugs. Undetectable by taste, smell, or sight, the risk of overdosing on even a small amount of fentanyl is very high. 

If you are at risk, reduce the harm:

  • Know your source and ask around
  • Avoid using alone
  • Do “test shots” with smaller amounts
  • Avoid mixing with other drugs or alcohol
  • Know the signs of an overdose
  • Carry a Naloxone Kit and know how to use it
  • Choose not to use drugs.

Naloxone. Get it. Carry it. Use it.
Naloxone is a medication that can temporarily reverse the effects of an opioid overdose. It blocks the effects of opioids on the brain, preventing death or brain damage from a lack of oxygen. 

Naloxone Kits are available free of charge at many pharmacies and community walk-in clinics, including the University Health Centre and UHC Pharmacy. ID is not needed.

If you, friends, or family is at risk of an overdose from opioids, get the Naloxone Kit and learn how to use it.


Know the signs of opioid overdose 

An opioid overdose can happen when someone takes too much of a drug, takes a combination of drugs and/or alcohol, or when a drug is laced with fentanyl. It also looks different depending on the person and the drugs involved. 

  • Signs of opioid overdose
    Breathing is very slow, or they may not be breathing at all
    Cold, clammy skin
    Lips and nails are turning blue
    Choking or throwing up
    Pupils are tiny
    Seizure
    Gurgling sounds or snoring
    Loss of consciousness/passed out (can't wake the person up)